Proprioception

Hold your hand in front of your face. Close your eyes. Now make a fist. Do a “thumps up” or maybe the Spock sign. Even though your eyes are closed, you know where your hand is and what shape it’s in. Seems silly to even say, but this “knowing where parts of your body are without seeing them” thing is a sense called proprioception. It’s not something you’d often think about.

I think about it. When starting or stopping certain antidepressants, my sense of proprioception gets really messed up. You know double-vision? I get that but for proprioception. If I move suddenly, my brain gets confused about where parts of my body are and I get waves of nausea. Not fun, but it’s never been this bad. I need to be careful not to turn my head too quickly or the dizziness kicks in.

That’s not even that bad. You know what other body part frequently makes sudden, jerky movements? (don’t be creepy)

Your eyes. Constantly.

So that’s fun.

When your eyes move, your brain edits out the “frames” blurred by the quick motion. When you look from the left to the right, your brain sees the left image, then the right image, but not the blurry bits in between. Same with me. I see the new image on the right, but my proprioception is still telling my brain that I’m still looking to the left. The cognitive dissonance causes a sort of jolt, almost like electricity. It sweeps across my head without warning, leaving ripples of nausea in its wake.

I’ve had these side-effects before when starting or stopping an SSRI or SNRI, but never to this degree. Everyday activities are really difficult and laborious. I climb stairs so slowly that my iPhone and Apple Watch don’t give me credit towards the “flights climbed” activity metric (which really pisses me off).

The good news is the worst of it appears to be over, but the bad news is it’s still pretty bad. Last week was basically a write-off. I’ve got an appointment tomorrow with my psychiatrist to follow-up about progress on the new med, hopefully I’ll be up to a therapeutic dose within another week or so.


Posted on November 19, 2017